Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Tallahassee, FL

July 14, 2013Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 14, 2013, 6:11 PM EDT for Taylor County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2013, 6:11 PM EDT (22:11 UTC)
Expired
Jul 14, 2013, 9:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 91 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WGUS52 KTAE 142211
FFWTAE
FLC123-150115-
/O.NEW.KTAE.FF.W.0031.130714T2211Z-130715T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
611 PM EDT SUN JUL 14 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TAYLOR COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF PERRY...

* UNTIL 915 PM EDT

* AT 559 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED VERY 
  HEAVY RAIN RATES FROM SLOW MOVING THUNDERSTORMS IN CENTRAL TAYLOR
  COUNTY. HOURLY RAINFALL HAS BEEN AS HIGH AS 3 INCHES AND THE 
  RAIN AND THUNDERSTORMS MAY PERSIST ANOTHER ONE TO TWO HOURS.

  TAYLOR COUNTY 911 REPORTED THAT PART OF PAGE ROAD IN PERRY HAD
  WASHED OUT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SECOTAN...
  PERRY-FOLEY AIRPORT...HAMPTON SPRINGS...FOLEY...FENHOLLOWAY...
  BUCELL JUNCTION AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS 
OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. 
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 2983 8337 2995 8356 3013 8374 3022 8358
      3005 8337

$$

08-LAMERS
1 follow-up statement
341 
WGUS72 KTAE 142347
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
747 PM EDT SUN JUL 14 2013

FLC123-142357-
/O.CAN.KTAE.FF.W.0031.000000T0000Z-130715T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR FL-
747 PM EDT SUN JUL 14 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TAYLOR
COUNTY...

THE RAIN IN THE WARNED AREA STOPPED ABOUT AN HOUR AGO. ANY REMAINING 
FLOODED AREAS SHOULD SEE WATER LEVELS GRADUALLY DECREASE. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 2983 8337 2995 8356 3013 8374 3022 8358
      3005 8337

$$

08-LAMERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:14 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 3:14 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT Sun Jul 14 2013

.NEAR TERM [Through Tonight]...
An upper level low currently located over southern Nebraska will
continue to retrograde westward. At the surface current radar and
satellite loops show the center of a surface low pressure offshore
of Destin. This will continue slowly drift northwest through the
rest of the afternoon and evening. The main shower and thunderstorm
activity has been associated with the northeast quadrant of the
surface low, so have tweaked the PoP grids for the remaining of
this afternoon to reflect this thinking. Scattered showers and
thunderstorms should remain after sunset, and then be confined to
over water into the early morning. Made a few other minor tweaks
to the temperature grids due do the morning cloud deck more or
less becoming scattered over much of our CWA.

Generally expect highs to reach the mid to upper 80s, with a few
spots possible of seeing the lower 90s. For tonight expect mostly
cloudy skies with low temperatures reaching the lower 70s.

&&

.SHORT TERM [Monday Through Tuesday Night]...
The upper low will be centered over OK Monday morning and continue
to drift further away from the region. This will allow the big upper
high over the Midwest to ridge further into the South. This ridge
will eventually help to suppress PoPs later in the week. However, in
the short term we will be dealing with a couple of tropical waves
that will move across the FL Peninsula into the eastern Gulf of
Mexico. The initial wave will keep PoPs in the likely category for
most of the forecast area on Monday with temps again coming in 3-5
degrees below normal. It should be noted that we are discounting the
NAM solution which actually brings a closed low across FL with
higher rain chances and marine winds. We prefer the open wave
scenario depicted by the GFS and Euro. By Tuesday, a downward trend
in PoPs will commence as we begin to come under increasing influence
of the upper ridge. Max temps will be within a degree or two of
normal.

&&

.LONG TERM [Wednesday through Sunday]...
At the beginning of the period, a large 598-dm upper level high will
be centered over Indiana. This high will gradually settle southward
and eventually merge with the West Atlantic subtropical ridge by
Friday. The surface ridge axis will initially be north of the area
with a couple of tropical easterly waves passing under it across FL
and the eastern Gulf of Mexico. While the ridge will suppress PoPs
below seasonal levels, slight to low chance PoPs will be maintained
Wednesday and Thursday to account for these waves. Max temps will
actually be above normal on both of these days due to the suppressed
convection. By Friday, the surface ridge axis will slip south of the
region and low to mid level winds will veer to the southwest. This
will set up a typical summertime regime of sea- and land-breeze
induced convection with typical summer temperatures returning as
well.

&&

.AVIATION...
[Through 18 UTC Monday] A surface low pressure off the coast of
Destin will move northwest, and continue to drag low level
moisture up through our terminals. Recent satellite imagery loops
do show low CIGS present are starting to become more scattered in
nature. Therefore outside of showers and thunderstorms, all
terminals should experience VFR conditions through early morning.
There is higher confidence in showers and thunderstorms later this
afternoon and evening at our western terminals. In the early
morning hours before sunrise expect low IFR CIGs to develop, and
gradually become VFR throughout mid-morning and the afternoon.

&&

.MARINE...
A week area of low pressure will come ashore near Destin late today.
Cautionary winds have not been observed outside of thunderstorms and
the headline will be removed from the forecast. An increase in wind
speed to cautionary or marginal advisory levels is expected Monday
night into Tuesday night as a tropical wave passes westward across
the waters. Lighter winds are expected later in the week as high
pressure settles south of the waters.

&&

.FIRE WEATHER...
Red flag conditions are not expected through the period.

&&

.HYDROLOGY...
We plan to drop the flash flood watch with this afternoon's package.
Steering flow has increased considerably since yesterday. The faster
storm motions should mitigate any large scale flood threat, although
an isolated threat continues in any areas that get training.

As far as the rivers are concerned, the Apalachicola at Blountstown
has inched back above flood stage today. Other rivers are holding
steady or in gradual recession. Please refer to our River Forecast
page (below) for more detailed information.

http:/water.weather.gov/ahps2/index.php?wfo=tae

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  88  73  90  72 / 50  60  30  40  20
Panama City   76  86  74  89  75 / 40  60  30  40  30
Dothan        72  87  71  90  71 / 50  60  30  40  20
Albany        72  89  72  91  72 / 50  50  20  40  20
Valdosta      73  88  72  91  71 / 50  60  30  40  20
Cross City    74  89  72  91  71 / 60  60  30  40  20
Apalachicola  77  86  75  88  75 / 40  60  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Near Term/Aviation...Hollingsworth/Navarro
Fire Weather...Gould
Rest of Discussion...Wool

In the hours before

Special weather statement, Jul 14, 2:13 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
113 PM CDT SUN JUL 14 2013

FLZ010-141845-
WASHINGTON FL-
113 PM CDT SUN JUL 14 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL AND
NORTHWEST WASHINGTON COUNTY...

* UNTIL 145 PM CDT

AT 106 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A
THUNDERSTORM NEAR VERNON CAPABLE OF PRODUCING WIND GUSTS TO 40 TO 50
MPH...OR NEAR SPRING HOLLOW...MOVING NORTHWEST AT 25 MPH.

SEEK SHELTER INDOORS UNTIL THIS STORM PASSES.

LAT...LON 3064 8590 3066 8587 3073 8582 3077 8583
      3079 8582 3079 8575 3078 8574 3075 8573
      3075 8568 3067 8556 3054 8564 3062 8591
TIME...MOT...LOC 1813Z 121DEG 23KT 3063 8569

08-LAMERS
Special weather statement, Jul 14, 5:37 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 PM EDT SUN JUL 14 2013

ALZ066-067-142200-
DALE AL-HENRY AL-
437 PM CDT SUN JUL 14 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EAST CENTRAL DALE
AND SOUTHWEST HENRY COUNTIES...

* UNTIL 500 PM CDT

AT 432 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR HEADLAND...MOVING NORTHWEST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3140 8553 3154 8540 3140 8524 3131 8533
TIME...MOT...LOC 2137Z 130DEG 16KT 3138 8534

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:52 PM EDTAreal Flood WarningTAEJackson3 hr
Jul 13, 9:35 PM EDTFlash Flood WarningTAEHolmes3 hr
Jul 14, 1:45 AM EDTFlash Flood WatchTAEBay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more13 hr
Jul 14, 6:18 AM EDTSpecial Marine WarningTAE57 min
Jul 14, 7:23 AM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty28 hr
Jul 14, 12:16 PM EDTSpecial Marine WarningTAE59 min
Jul 14, 2:13 PM EDTSpecial Weather StatementTAEWashington32 min
Jul 14, 3:41 PM EDTFlash Flood WarningTAEWashington4 hr
Jul 14, 5:00 PM EDTAreal Flood AdvisoryTAETaylor2 hr
Jul 14, 6:17 PM EDTAreal Flood AdvisoryTAEDixie, Lafayette118 min

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.